Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 8, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Mar 14, 1997, 10:20 AM EST for DeSoto County, Hardee County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 14, 1997, 10:20 AM EST (15:20 UTC)
- Expired
- Mar 14, 1997, 11:00 AM EST
- In force
- 40 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
Counties DeSoto County, FL, Hardee County, FL
The radar
The Tampa radar (KTBW), 71 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 3.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 394 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTBW 141522 RRA SVRTBW FLC027-049-141600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1020 AM EST FRI MAR 14 1997 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL FLORIDA ...NORTHEASTERN DESOTO COUNTY...SOUTHEASTERN HARDEE COUNTY AT 1015 AM EST DOPPLER WEATHER RADAR INDICATED SEVERE THUNDERSTORMS EXTENDING FROM JUST SOUTH OF WAUCHULA SOUTH INTO SOUTHEASTERN HARDEE COUNTY. THESE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 30 MPH. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOBILE HOMES ARE NOT SAFE! BE PREPARED TO MOVE QUICKLY TO A STRONG BUILDING IF THIS STORM APPROACHES YOUR AREA. BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE! IF THIS STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY THERE UNTIL THE STORM PASSES. THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 9:26 AM EST, 54 minutes earlier.
Area forecast discussion, Mar 14, 9:26 AM EST, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 923 AM EST FRI MAR 14 1997 SUGGESTIONS... NONE ATTM. CURRENT FCST PACKAGE LOOKS GOOD...LIKE PSBL SVR TSTM WORDING BULK CWA WITH STRONG TSTM LEE CNTY. AM UPDATE...BUSY MORNING WITH MAIN LINE CONVECTION MOVG NE. LINE IS OVR WC FL NOW AND JUST OFF SW FL. EXPECT MOST PCPN TO END NORTH 1/2 CWA NEXT 1-2 HR AND TO MOVE ACROSS SW FL BETWEEN 11-18Z. HOWEVER...CAN'T RULE OUT MORE TSTM FORMATION LATER IN AFTERNOON IF WE GET ANY HEATING AFTER MAIN LINE CLEARS CWA. STLT WV WAS SHOWING DRY SLOT OVER GOMEX EARLIER BUT HAS SINCE ERODED AWAY. //09//
In the hours before
Special weather statement, Mar 14, 4:59 AM EST, 5 hours 21 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-141700- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 500 AM EST FRI MAR 14 1997 ...RISK OF STRONG TO SEVERE THUNDERSTORMS THIS MORNING... A LARGE CLUSTER OF THUNDERSTORMS IN THE EASTERN GULF BEFORE DAWN WAS MOVING TOWARD THE WEST CENTRAL FLORIDA COAST AND SHOWING SIGNS OF INSTENSIFYING. CONDITIONS ARE FAVORABLE FOR THE THUNDERSTORMS TO REACH STRONG TO POSSIBLY SEVERE LIMITS. THE MAIN THREAT WILL BE STRONG WIND GUSTS IN EXCESS OF 45 MPH...HOWEVER HAIL OR EVEN A BRIEF TORNADO OR WATERSPOUT OVER THE GULF WATERS CAN NOT BE RULED OUT. ALL OF THE STORMS WILL PRODUCE HEAVY DOWNPOURS...WHICH MAY CAUSE PONDING OF WATER ON ROADWAYS. A LINE OF THUNDERSTORMS IS EXPECTED TO REACH THE COAST BETWEEN PASCO AND SARASOTA COUNTIES AROUND 7 TO 8 A.M. THEN MOVE RAPIDLY NORTHEAST AND STRETCH FROM CENTRAL FLORIDA INTO THE FT MYERS AREA BETWEEN 10 TO 11 A.M. ALL PERSONS ACROSS THE AREA SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS AND MOVE INDOORS IF THREATENING WEATHER APPROACHES. MORNING COMMUTERS SHOULD DRIVE WITH CAUTION AS ROADS WILL BE SLICK...AND HEAVY RAINFALL WILL REDUCE VISIBILITY AND MAKE DRIVING DIFFICULT. SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE ASKED TO RELAY ANY REPORTS OF SIGNIFICANT WEATHER TO OUR OFFICE. ALL PERSONS SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL TV/RADIO/CABLE STAVTIONS IN THE EVENT WARNINGS BECOME NECCESSARY. NASH
Special weather statement, Mar 14, 5:00 AM EST, 5 hours 20 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-141700- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 500 AM EST FRI MAR 14 1997 ...RISK OF STRONG TO SEVERE THUNDERSTORMS THIS MORNING... A LARGE CLUSTER OF THUNDERSTORMS IN THE EASTERN GULF BEFORE DAWN WAS MOVING TOWARD THE WEST CENTRAL FLORIDA COAST AND SHOWING SIGNS OF INSTENSIFYING. CONDITIONS ARE FAVORABLE FOR THE THUNDERSTORMS TO REACH STRONG TO POSSIBLY SEVERE LIMITS. THE MAIN THREAT WILL BE STRONG WIND GUSTS IN EXCESS OF 45 MPH...HOWEVER HAIL OR EVEN A BRIEF TORNADO OR WATERSPOUT OVER THE GULF WATERS CAN NOT BE RULED OUT. ALL OF THE STORMS WILL PRODUCE HEAVY DOWNPOURS...WHICH MAY CAUSE PONDING OF WATER ON ROADWAYS. A LINE OF THUNDERSTORMS IS EXPECTED TO REACH THE COAST BETWEEN PASCO AND SARASOTA COUNTIES AROUND 7 TO 8 A.M. THEN MOVE RAPIDLY NORTHEAST AND STRETCH FROM CENTRAL FLORIDA INTO THE FT MYERS AREA BETWEEN 10 TO 11 A.M. ALL PERSONS ACROSS THE AREA SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS AND MOVE INDOORS IF THREATENING WEATHER APPROACHES. MORNING COMMUTERS SHOULD DRIVE WITH CAUTION AS ROADS WILL BE SLICK...AND HEAVY RAINFALL WILL REDUCE VISIBILITY AND MAKE DRIVING DIFFICULT. SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE ASKED TO RELAY ANY REPORTS OF SIGNIFICANT WEATHER TO OUR OFFICE. ALL PERSONS SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL TV/RADIO/CABLE STATIONS IN THE EVENT WARNINGS BECOME NECCESSARY. NASH
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 10:31 AM EST | Severe Thunderstorm Warning | TBW | Highlands | 44 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.